Erythema multiforme is a skin reaction that results in red, target-shaped
patches on the skin.
What is going on in the body?
Erythema multiforme is an hypersensitivity reaction commonly caused by an
infection or a medication. The person's body responds to an organism or
chemical with an exaggerated allergic response.
Erythema multiforme can be minor or more severe. The more severe form is also
known as Stevens-Johnson syndrome. Severe reactions can involve the skin,
lungs, kidneys, eyes, and other areas. Rarely, in severe cases, death may occur.
What are the causes and risks of the condition?
Erythema multiforme is an exaggerated allergic reaction that may be triggered
by the following:
medications, such as some drugs used to treat diabetes,
tuberculosis, as well as nonsteroidal anti-inflammatory drugs (NSAIDs), some
antibiotics, and barbiturates
infections with viruses, such as
herpes simplex, hepatitis
A, hepatitis B, measles, mumps, chickenpox, or poliomyelitis
infections with bacteria, such as
tuberculosis, gonorrhea, or certain types of
infections with a fungus, such as
cancer, such as
leukemia, a type of blood cancer
vaccines, such as oral polio
vaccine and a combined diphtheria and tetanus vaccine
Often, the cause is unknown. Erythema multiforme is more common in men than in
women. Once a person has an episode of erythema multiforme, he or she is more
likely to have more episodes in the future.